Alabama, 2019

Hail and Damaging Winds in Alabama, June 27, 2019

June 27, 2019 · NWS BMX · 6 events in 4 counties and zones

A decaying mesoscale convective system (MCS) pushed southeastward across the northern portions during the afternoon of June 27th. 5 Celsius.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A decaying mesoscale convective system (MCS) pushed southeastward across the northern portions during the afternoon of June 27th. The boundary from MCS encountered a moderately unstable air mass with surface based CAPE near 3000 J/kg and mid level rates near 6.5 Celsius. A majority of the reports involved uprooted trees with winds estimated in the 40-50 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 12:14 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 27, 12:14 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
114 PM CDT Thu Jun 27 2019

.UPDATE...
Afternoon Update.

&&

.SHORT TERM...

Primary concern in the short-term period remains the MCS that
continues to move southeast across northern Mississippi.
Convection continues to develop along and near the cold pool
outflow from the MCS and shower/thunderstorm activity is expected
to continue to expand across our northwest counties into our
central counties for the remainder of the afternoon and into the
evening hours.

A few remnant boundaries from convection yesterday have been
providing surface convergence for additional convective
development further east of the advancing MCS outflow. This
activity will also continue to persist this afternoon and evening.

Low clouds this morning helped to maintain some stability across
our eastern counties and with exception for northern Blount County
little convection has developed this afternoon across these
areas.

Despite ample instability, decent lapse rates and strong solar
insolation, the lack of vertical wind shear and very light winds
aloft are resulting in slow-moving showers and thunderstorms with
generally brief opportunities to reach near severe limits with
downbursts and hailstones. Overall, the potential for organized
wide-spread severe storms remains low and this is the rationale
for maintaining the marginal risk for severe storms across our
northwest counties through mid evening.

Expect shower and thunderstorm activity to continue to advance
southeast across much of the forecast area this afternoon and
evening with convection likely lingering through late evening. A
few strong to severe storms will remain possible with most likely
pulse in nature with a localized damaging wind and hail threat.

As the cold pool advances southeast expect temperatures to fall
into the 70's far northwest and expand southeast with time. Lows
tonight will range from the mid 60's north to near 70 far south.

05

.LONG TERM...
/Issued at 325 Am CDT/

Friday through Wednesday.

No major changes were made to the long-term forecast tonight as
the weak flow regime remains in place with a tropical airmass
across the Southeast. As a result, typical summer temperature
ranges are expected with 80s/90s for afternoon highs, and 60/70s
for overnight lows. Diurnally driven PoPs are also expected with
afternoon showers and thunderstorms as convective temperatures are
reached. Obviously no one particular area favors the other after
about Sun as small- scale features (such as antecedent
outflow/theta-a boundaries) are rather unpredictable, though have
tried to focus Fri/Sat PoPs on areas likely to have higher PWs. A
couple meandering mesoscale vortex features are still likely to be
across the region, along with an upper-level shortwave progged to
evolve into a cut-off low which will rotate from the mid/lower
Mississippi River Valley south then westward toward Texas by the
weekend. These sorts of features will be a factor in specific
spatial areas receiving more rainfall during this time as well,
though after Sunday appear to be out of the picture. Nonetheless,
slight chance to chance afternoon PoPs have been maintained
through next week as Gulf moisture and warm summer weather is
expected to continue, with warmest temperatures of the long-term
(widespread 90s) trending by Mon/Tue.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

All eyes are on the southeastward advancing MCS entering into
northwest Alabama this afternoon. TSRA was added in for TCL, BHM,
and EET beginning as early as 19Z. Confidence is a bit shaky on
exactly how far east the storms will progress, but seeing as how
it is early in the afternoon with plenty of unstable air left to
ingest, TSRA is also in the forecast for ANB and ASN for late
afternoon. Shortly after sunset, storms should begin losing
intensity and coverage, so left TSRA out for MGM and TOI.
Amendments will be used as necessary to cover any sporadic
development in the southeast. After activity weakens this evening,
ceilings will rise leaving a deck of high clouds and VFR
conditions through the remainder of this cycle.

86

&&

.FIRE WEATHER...

Shower and thunderstorm activity will affect much of our
northwest counties this afternoon with good chances for wetting
rains across much of our northern and central counties through
late this evening. High temperatures will remain near or slightly
above normal through this week while minimum relative humidity
values should remain in the 40 to 50 percent range with exception
across the southeast where values may fall into the upper 30
percent range during the afternoon hours. Continued chances for
isolated shower and thunderstorm activity is expected over the
next several days.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  90  67  89  68 /  80  30  20  30  10
Anniston    68  91  69  90  69 /  50  30  20  30  10
Birmingham  70  93  71  91  71 /  80  30  20  30  20
Tuscaloosa  70  93  72  92  72 /  80  30  20  30  20
Calera      68  91  69  90  70 /  60  20  20  30  20
Auburn      70  90  71  89  70 /  30  20  20  40  20
Montgomery  70  93  72  92  71 /  30  20  20  40  20
Troy        69  91  70  90  70 /  30  30  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 27, 12:21 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
121 PM CDT Thu Jun 27 2019

ALZ011>015-017>050-282130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
121 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe storms capable of producing
damaging winds up to 60 mph and quarter sized hail. The threat area
will be generally along and northwest of a line from Gadsden to
Centreville to Linden.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon into this evening.

In the hours before

Special weather statement, Jun 27, 12:12 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
112 PM CDT Thu Jun 27 2019

ALZ011>013-271900-
Fayette AL-Marion AL-Lamar AL-
112 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION...
NORTHWESTERN FAYETTE AND LAMAR COUNTIES UNTIL 200 PM CDT...

At 112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beaverton to Bedford. Movement was
southeast at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Guin, Glen Allen, Kennedy,
Belk, Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Crews, Bedford, Bluff,
Cody, Henson Springs, Wayside, Lamar County Public Lake and Bevill
State College Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3384 8824 3407 8804 3389 8769 3355 8792
      3371 8826
TIME...MOT...LOC 1812Z 302DEG 31KT 3398 8803 3377 8820

32/Davis
Local storm report, Jun 27, 12:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             4 E FOWLER'S CROSSROADS 33.81N 87.59W
06/27/2019  E0.25 INCH       FAYETTE            AL   BROADCAST MEDIA

            PEA SIZE HAIL REPORT IN THE STUDDARD
            CROSSROADS COMMUNITY IN FAYETTE COUNTY FROM
            VIEWER. TIME APPROXIMATE.

&&

JH
Special weather statement, Jun 27, 12:30 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
130 PM CDT Thu Jun 27 2019

ALZ013-015-271915-
Fayette AL-Walker AL-
130 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nauvoo to near Berry. Movement was south at 5
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carbon Hill, Berry, Kansas, Nauvoo, Cedrum Area, Holly Grove, Lupton,
Townley and West Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3398 8735 3366 8750 3370 8765 3400 8756
TIME...MOT...LOC 1829Z 001DEG 5KT 3397 8749 3372 8759

32/Davis
Special weather statement, Jun 27, 12:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
153 PM CDT Thu Jun 27 2019

ALZ012-013-022-023-271945-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
153 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHEASTERN LAMAR
COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fayette to near Ethelsville. Movement was south
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fayette, Gordo, Reform, Millport, Carrollton, Pickensville, Kennedy,
Belk, Ethelsville, Ashcraft Corner, Bevill Lock And Dam, Stone Wall,
Moores Bridge, Richard Arthur Field, North Pickens Airport, McShan,
Fayette County Public Lake, Shaw, Bevill State College Fayette and
Owens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8828 3377 8776 3341 8767 3315 8832
TIME...MOT...LOC 1853Z 003DEG 23KT 3367 8785 3345 8827

32/Davis
Special weather statement, Jun 27, 12:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CDT Thu Jun 27 2019

ALZ013-015-023-271945-
Fayette AL-Walker AL-Tuscaloosa AL-
156 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHWESTERN TUSCALOOSA
AND EASTERN FAYETTE COUNTIES UNTIL 245 PM CDT...

At 156 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cordova to near Bankston. Movement was
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Berry, Parrish, Oakman,
Sipsey, Curry, Bankston, Gorgas Steam Plant, Gorgas, Boley Springs,
Rocky Hollow, Burnwell, Beloit, Lynns Park, Whitson and West Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 8722 3379 8699 3379 8701 3377 8701
      3377 8702 3375 8702 3374 8703 3373 8703
      3373 8704 3371 8704 3341 8767 3376 8776
      3400 8732
TIME...MOT...LOC 1856Z 319DEG 21KT 3379 8721 3363 8776

32/Davis
Special weather statement, Jun 27, 1:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CDT Thu Jun 27 2019

ALZ034-271945-
Bibb AL-
214 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BIBB COUNTY UNTIL
245 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Bibb, or 14 miles north of Centreville, moving west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodstock, West Blocton, North Bibb, Green Pond and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3323 8715 3324 8713 3324 8712 3322 8712
      3322 8710 3325 8708 3325 8704 3312 8707
      3313 8719 3314 8720 3319 8720
TIME...MOT...LOC 1914Z 094DEG 5KT 3318 8714

32/Davis

The radar

The Birmingham radar (KBMX), 36 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bibb

When
June 27, 1:15 PM CST to 1:16 PM CST
Where
Bibb County, Woodstock
Measured
0.75 in hail
Reported by
Public
Coordinates
33.200, -87.150

Thunderstorm Wind, Greene

When
June 27, 1:30 PM CST
Where
Greene County, 7.12 mi NNE of Snoddy
Measured
45 kt (52 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.130, -87.850

A child was injured by an uprooted tree and transported to a local hospital.

Thunderstorm Wind, Marengo

When
June 27, 2:35 PM CST to 2:36 PM CST
Where
Marengo County, 1.34 mi WSW of Shortleaf
Measured
45 kt (52 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.512, -87.871

A woman was injured by an uprooted tree in Foscue Creek Park.

Hail, Cherokee

When
June 27, 4:09 PM CST to 4:12 PM CST
Where
Cherokee County, 2.37 mi NNE of Bomar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.130, -85.560

Hail of varying sizes covering the ground with the largest hailstone at 1.75 inches.

Thunderstorm Wind, Cherokee

When
June 27, 4:15 PM CST to 4:16 PM CST
Where
Cherokee County, 2.83 mi N of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.260, -85.609

Several trees uprooted along County Road 75.

Thunderstorm Wind, Cherokee

When
June 27, 4:42 PM CST to 4:43 PM CST
Where
Cherokee County, 1.83 mi WSW of Kirks Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.169, -85.479

Several trees uprooted and power lines downed along County Road 255.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840628, 840629, 840630, 840631, 840633, 840635.